MAUDE Adverse Event Report: ALPHATEC SPINE INC ADJUSTABLE BRIDGE DRIVER (STAINLESS STEEL); HXX

ALPHATEC SPINE INC ADJUSTABLE BRIDGE DRIVER (STAINLESS STEEL); HXX
Model Number 62979
Health Effect - Clinical Code Foreign Body In Patient (2687)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No evaluation possible at this time.The instrument has not been returned for evaluation nor has the identifying lot number been provided.Upon the receipt of additional information and/or the product in question, a follow-up report will be submitted.
 
Event or Problem Description
The tip broke off in the patient during surgery.
 
Additional Manufacturer Narrative
Review of the device history records revealed the instrument was properly manufactured and released in accordance with design specifications.No irregularities have been identified.Visual inspection revealed that approximately 0.100" of the distal tip had fractured and separated from the device.Root cause appears to be improper use of the instrument.The bridge driver (62979) is design to be used in conjunction with the 40 in-lbs torque handle which delivers the proper amount of torque to the set screws within the zodiac adjustable bridge.Once 40 in-lbs of torque is achieved an audible click will be heard indicating the screws are properly seated and no additional torque can delivered.Tr-433a; adjustable bridge driver verification testing found that an average of 90 in-lbs of torque was required to reproduce this type of failure.The test established when the instrument is used as intended the tip of the bridge driver will not deform and/or fracture.It is unknown if the detached section remains entrapped within the set screw of the implanted adjustable bridge.Multiple attempts to obtain information have gone unanswered.The adjustable bridge driver, lot# 6274101 was manufactured from (b)(4) (stainless steel) and is certified to astm a564-10.

Brand Name
ADJUSTABLE BRIDGE DRIVER (STAINLESS STEEL)
Common Device Name
HXX
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key6094548
Report Number2027467-2016-00088
Device Sequence Number841183
Product Code HXX
UDI-Device Identifier00844856026810
UDI-Public00844856026810
Combination Product (Y/N)N
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/17/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number62979
Device Catalogue Number62979
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/15/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/17/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/10/2016
Supplement Report FDA Received Date11/28/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age56 YR